Heavy Rain, Lucas
- When
- August 25, 12:00 AM CST to 10:41 AM CST
- Where
- Lucas County, Norwood
- Reported by
- Public
- Coordinates
- 41.120, -93.480
Delayed report of 2.25 inches of rain on the morning of August 25.
Preexisting outflow boundaries from previous storms and a weak and slow moving cold front al boundary provided opportunities for storms to develop in the early morning hours on the 25th. Overall, the environment was not supportive for organized convection with limited effective bulk shear and elevated nature, but was able to produce a lone thunderstorm wind damage report (trees down).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Preexisting outflow boundaries from previous storms and a weak and slow moving cold front al boundary provided opportunities for storms to develop in the early morning hours on the 25th. Overall, the environment was not supportive for organized convection with limited effective bulk shear and elevated nature, but was able to produce a lone thunderstorm wind damage report (trees down). Additionally, precipitable water values in excess of 1.8 inches and slow moving and/or training nature of storms allowed areas to receive heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 24, 11:10 PM CST, 50 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1210 AM CDT Wed Aug 25 2021 .DISCUSSION.../Tonight through Tuesday/ Issued at 307 PM CDT Tue Aug 24 2021 Forecast Highlights -Hot and humid through the end of the work week. -Continued convection through tonight into Wednesday. -Additional storms possible Thursday into Saturday. Rest of today into Wednesday...convection continues to develop over west-central to north-central part of the CWA within the Severe Thunderstorm Watch. Outflow boundary from severe convection in northern Iowa may also help trigger further development in very unstable airmass across central Iowa. There remains a bit of a cap in place but with LCL heights around 1500m, may likely be dealing with elevated convection through the afternoon. Especially with the mid-level lapse rates of 7.5-8 C/km and good instability (DCAPE values in the 1000-1500 J/kg range), the potential remains for hail and damaging winds between the Highway 20 to Interstate 80 corridors. Deep layer shear remains great for thunderstorms to persist but the low level shear is very weak and with the high LCLs, low confidence with any tornado threat. The majority of the CAMs are not handling current convection and thus not trustworthy going into the future through Wednesday. Confident however convection should continue within the watch area, especially within the vicinity of the outflow boundary. With the LLJ increasing later tonight into Wednesday morning along with the strong moisture transport, confident in the overnight convection to develop just uncertainty remains in the location. More than likely along and south of the Highway 30 corridor to the MO border. Certainly potential for heavy rain, wind, and hail overnight into Wednesday morning. The HRRR keeps convection going through a good portion of the day but look sub-severe. Thursday through Tuesday...large upper level ridge builds into the southeast portion of the CONUS later this week. Boundary looks to drape across southern Minnesota into South Dakota Thursday into Friday and might sag south enough for convection to impact northern Iowa during this time. The ECMWF is further south with the surface low developing out of the Central Rockies while the GFS keeps any convection to the north. The WAA remains decent on Thursday into Friday and thus much of the area should remain in the 90s and even into Saturday before a decent cold front moves through Saturday night into Sunday. Temperatures look to be a bit more tolerable by early next week. && .AVIATION.../For the 06Z TAFS through 06Z Wednesday night/ Issued at 1201 AM CDT Wed Aug 25 2021 A few changes since 00z. Convection west of KOMA is expected to advance into parts of central and southern IA overnight. Periods of VFR VCTS have still been included at KDSM and KOTM, and MVFR or less is possible, but confidence in that occurrence is still not great enough to mention at this lead time. A brief period of MVFR fog is also possible north toward daybreak. Winds should be fairly light for the most part. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Podrazik AVIATION...Small
Hazardous Weather Outlook National Weather Service Des Moines IA 703 PM CDT Tue Aug 24 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-260015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 703 PM CDT Tue Aug 24 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A few storms are ongoing across central Iowa early this evening. Additional storms may move through the state tonight. A few strong to severe storms cannot be ruled out, with hail and wind the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic chances for storms continue through the week and into the weekend. A few strong to severe storms may be possible along with locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotters may be needed in a few instances through the week.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
745 PM CDT TUE AUG 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND DMG 4 SW ALBION 42.08N 93.05W
08/24/2021 MARSHALL IA LAW ENFORCEMENT
OFFICERS REPORTED DAMAGE TO THEIR HOME
INCLUDING SHINGLES OFF AND TREES DOWN.
DELAYED REPORT, TIME ESTIMATED VIA RADAR.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1012 PM CDT TUE AUG 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 4 NNW READLYN 42.75N 92.26W
08/24/2021 BREMER IA TRAINED SPOTTER
SEMI TRAILER TURNED OVER, BIN BLOWN IN TO
FIELD, BIN ROOF BLOWN OFF, CORN DAMAGE,
BRANCHES ON HOUSES, ROOF DAMAGE, UPROOTED
TREES. TIME ESTIMATED BY RADAR.
&&
BSSThe Des Moines radar (KDMX), 71 km away, was scanning. The volume nearest the first event began at 05:59 UTC.
2 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Delayed report of 2.25 inches of rain on the morning of August 25.
Delayed report of 3.25 inches of rain on the morning of August 25.
Three trees downed, blocking northbound lanes on Iowa 137. Time estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981507, 981508, 981506.